MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 30 RELOAD GREEN

INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 30 RELOAD GREEN
Model Number 48630G-04
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/10/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a da vinci-assisted low anterior resection surgical procedure, the customer reported that the endowrist stapler 30 green reload failed to cut.The customer used a new reload to continue with the procedure.The procedure was completed with no reported injury.Intuitive surgical, inc.(isi) followed up with the safety control specialist and obtained the following additional information: there was no fragment falling inside the patient¿s anatomy.The patient has not returned to the hospital for any post-surgical complications.
 
Additional Manufacturer Narrative
Based on the claim against the product by the customer noting that the stapler 30 green reload failed to cut, an investigation was completed to determine the cause of this reported event.Intuitive surgical, inc.(isi) did receive a da vinci product to perform failure analysis.The endowrist stapler 30 green reload was analyzed and found to have the knife exposed within the knife track.The reload appeared to have been fully fired, but the knife is observed to be partially sticking out at the distal end of the reload.No logs are available for review at this time as no information about the stapler that was used was provided.Additional observations, which were not reported by site and related to the customer reported complaint were identified.The reload was disassembled in-house for inspection.The reload was found to have a broken knife.The broken piece, measuring approximately 0.031" x 0.058" in size, was not returned with the reload.Metal shavings were observed along the knife track when the reload was disassembled.The root cause of this failure was typically attributed to mishandling or misuse.The reload was found to have a damaged blade.The blade exhibited mechanical indentations.The root cause of this failure was typically attributed to mishandling or misuse.The reload was found to have cartridge damage at the distal end.No material appears to be missing.The root cause of this failure was typically attributed to mishandling or misuse.Additional analysis will be performed on the reload by an advanced failure analysis engineer.The complaint regarding cut failure was confirmed by failure analysis, which indicates that the device did contribute to the customer reported issue.This complaint is considered a reportable event due to the following conclusion: failure analysis found that the reload damage could result in a fragment fall inside the patient.While there was no harm or injury to the patient, the reported failure mode could likely cause or contribute to an adverse event if it were to recur as unintended fragment(s) falling into the patient may require surgical intervention.
 
Additional Manufacturer Narrative
Additional analysis was performed on the stapler 30 green reload by an advanced failure analysis engineer.Reload was returned with back of the knife lug exposed at the distal end of the reload.Shuttle appeared to have fully progressed the length of the reload.Reload was disassembled and visual inspection of the internal components shows damage to the leadscrew proximal to the final shuttle position.Metal shavings from the leadscrew are visible within the cartridge.Additionally, the shuttle was observed to be bent at the pin relief slots, where the knife pins sit.Shuttle was bent outwards and away from the nominal position, which is in line with the leadscrew.Two metal components were observed to be lodged ahead of the shuttle.The components were later identified to be the posterior knife pin that had become dislodged, as well as the retaining metal that holds the pin in place with the knife.The pieces appear to have been met with a large force, causing the pin and retaining piece of the knife to break and subsequently get caught, as the leadscrew continued to rotate through the firing.The leadscrew was manually rotated, but the shuttle could not move distally.The knife was found exposed at the distal end, due to the break of the pin and retaining piece of the knife allowing it to separate from the shuttle assembly.It is likely that the broken pin and retaining pin stopped the forward progress of the knife, but the overall firing process was allowed to continue to completion.This reload was transferred to manufacturing and design engineering teams for evaluation.Based on their investigation, evidence does not point to a manufacturing issue with the reload.No additional findings.Common causes for the damage seen to the reload are firing over an obstruction or crossing an existing staple line.The reload was disassembled for further investigation.The missing pieces were found lodged in front of the shuttle.A large portion of the retaining ring of the knife and the missing knife pin were found.All additional missing pieces would be retained by the cover like the leadscrew threads.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
ENDOWRIST
Common Device Name
STAPLER 30 RELOAD GREEN
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key16850688
Report Number2955842-2023-12314
Device Sequence Number7529358
Product Code NAY
UDI-Device Identifier10886874112844
UDI-Public(01)10886874112844(10)M90220206
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K152421
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 04/03/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48630G-04
Device Catalogue Number48630G
Device Lot NumberM90220206 0699
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/01/2023
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/03/2023
Supplement Date Received by Manufacturer05/02/2023
Initial Report FDA Received Date05/01/2023
Supplement Report FDA Received Date05/31/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/03/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown